Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Quad Cities, IA

April 17, 201311 counties in Iowa

NWS Quad Cities, IA issued this flash flood warning at Apr 17, 2013, 8:37 PM CDT for 11 counties in Iowa. It was in force for 8 hr. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 8:37 PM CDT (01:37 UTC)
Expired
Apr 18, 2013, 4:30 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Benton County, IA, Cedar County, IA, Clinton County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 60 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:00 PM CDTHEAVY RAIN 2.251 Ssw Belle Plaine, IASO FAR.
Apr 17, 9:00 PM CDTHEAVY RAIN 4.551 Ene North Liberty, IASO FAR. FARM FIELDS AND ROADSIDE DITCHES COVERED IN WATER. RIVERS AND STREAMS RUNNING HIGH. STANDING WATER IN YARDS. VIA COCORAHS.
Apr 17, 9:05 PM CDTHEAVY RAIN 2.7Ene Dewitt, IASO FAR.
Apr 17, 9:18 PM CDTHEAVY RAIN 1.51 W Bettendorf, IASO FAR.
Apr 17, 9:36 PM CDTFLOOD4 E What Cheer, IAMODERATE TO HEAVY RAINFALL WITH 3.00 INCHES OF RAIN IN THE PAST 24HRS. AREA CREEKS ARE OVER BANK FULL AND FLOODING IS OCCURRING AND IN SOME CASES MAJOR FLOODING IN LOW LYING AREAS. NO WATER OVER ROADWAYS THAT I KNOW OF.
Apr 17, 10:28 PM CDTHEAVY RAIN 4.75S Wellman, IASINCE 4AM THIS MORNING.
Apr 17, 10:30 PM CDTHEAVY RAIN 2.6Cedar Rapids, IA24HR TOTAL. VIA ESPOTTER.
Apr 17, 11:24 PM CDTHEAVY RAIN 3.42Olin, IASO FAR.
Apr 17, 11:33 PM CDTFLASH FLOODIowa City, IANORTH DUBUQUE STREET NEAR MAYFLOWER DORMS LAW ENFOREMENT CLOSING PART OF THE STREET.
Apr 18, 12:36 AM CDTHEAVY RAIN 31 Sse Cedar Rapids, IATOTAL SO FAR.
Apr 18, 12:51 AM CDTHEAVY RAIN 2.276 N Davenport, IA24HR TOTAL SO FAR.
Apr 18, 1:08 AM CDTFLASH FLOODLowden, IACREEKS OUT OF THEIR BANKS. WATER ON ROADWAYS AND LARGE PONDINGOFWATEREVERYWHERE. THREE QUARTERS OF YARD IS UNDERWATER. HEAVY RAIN CONTINUES.
Apr 18, 1:08 AM CDTHEAVY RAIN 4.73Lowden, IA24 HOUR TOTAL. MODERATE TO HEAVY RAIN CONTINUES.
Apr 18, 3:22 AM CDTHEAVY RAIN 3Belle Plaine, IAMODERATE RAIN CONTINUES. STANDING WATER IN TOWN.
Apr 18, 3:40 AM CDTFLASH FLOODOlin, IASEVERAL LOCAL ROADS CLOSED. MAJOR FLOODING FROM LOCAL CREEK OUT OF ITS BANKS.
Apr 18, 3:40 AM CDTHEAVY RAIN 4.28Olin, IAEVENT TOTAL. MODERATE RAIN CONTINUES.
Apr 18, 4:00 AM CDTFLASH FLOODIowa City, IAMUDSLIDE NEAR THE MAYFLOWER RESIDENCE HALL ON NORTH DUBUQUE ST. TIME ESTIMATED.
Apr 18, 4:30 AM CDTFLASH FLOODIowa City, IAPORTION OF NAPOLEON ST CLOSED WITH HIGH WATER. STRANDED VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
412 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WGUS53 KDVN 180137
FFWDVN
IAC011-031-045-095-103-105-107-113-139-163-183-180930-
/O.NEW.KDVN.FF.W.0006.130418T0137Z-130418T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA...
  CEDAR COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITIES OF...WEST BRANCH...TIPTON...DURANT...
  CLINTON COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF CLINTON...
  IOWA COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MARENGO...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF IOWA CITY...
  SOUTHERN JONES COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF CEDAR RAPIDS...
  NORTHERN MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  SCOTT COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITIES OF...DAVENPORT...BETTENDORF...
  NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  NORTHERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 430 AM CDT THURSDAY

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAINFALL FROM THUNDERSTORMS MOVING OVER 
  THE WARNED AREA.  MORE STORMS ARE EXPECTED IN THE NEXT SEVERAL 
  HOURS...WHICH ARE EXPECTED TO PRODUCE MORE HEAVY RAINFALL AND 
  ADDITIONAL FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILTON...
  WEST LIBERTY...ATALISSA...WALCOTT...PRINCETON...MCCAUSLAND...LONG
  GROVE...ELDRIDGE...DONAHUE...UNIVERSITY HEIGHTS...TIFFIN...
  SWISHER...SOLON...SHUEYVILLE...OXFORD...OAKDALE...NORTH LIBERTY...
  LAKE MACBRIDE STATE PARK...HILLS...CORALVILLE...WILLIAMSBURG...
  VICTOR...PARNELL...MILLERSBURG...LADORA...CONROY...AMANA...
  ROCHESTER...LOWDEN...CLARENCE...BENNETT...WHEATLAND...WELTON...
  TORONTO...LOW MOOR...LOST NATION...GRAND MOUND...DEWITT...DELMAR...
  CHARLOTTE...CAMANCHE...CALAMUS...ANDOVER...MOUNT VERNON...LISBON...
  FAIRFAX...ELY...BERTRAM...WALFORD...NORWAY...LUZERNE...
  BLAIRSTOWN...BELLE PLAINE...OXFORD JUNCTION...OLIN AND MORLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF 1.5 TO 2.5 INCHES IS EXPECTED OVERNIGHT FROM 
ADDITIONAL THUNDERSTORMS AS THEY MOVE OVER THE AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVE ON 
FLOODED ROADS. 

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4151 9242 4152 9230 4193 9231 4205 9099
      4202 9018 4183 9021 4176 9031 4161 9037
      4154 9046 4149 9068 4142 9148 4138 9161
      4139 9242

$$
LE
3 follow-up statements
771 
WGUS73 KDVN 180336
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 PM CDT WED APR 17 2013

IAC011-031-045-095-103-105-107-113-139-163-183-180930-
/O.CON.KDVN.FF.W.0006.000000T0000Z-130418T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
IOWA IA-BENTON IA-CEDAR IA-CLINTON IA-JONES IA-
1036 PM CDT WED APR 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
SOUTHERN JONES...CLINTON...CEDAR...SOUTHERN BENTON...IOWA...
JOHNSON...NORTHERN KEOKUK...SOUTHERN LINN...NORTHERN MUSCATINE...
SCOTT AND NORTHERN WASHINGTON COUNTIES...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MULTIPLE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.  RAINFALL RATES OF A HALF INCH TO AN INCH PER HOUR HAVE 
BEEN PRODUCED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
HEIGHTS...PRINCETON...MCCAUSLAND...LONG GROVE...ELDRIDGE...DONAHUE...
TIFFIN...SWISHER...SOLON...SHUEYVILLE...OXFORD...OAKDALE...NORTH
LIBERTY...LAKE MACBRIDE STATE PARK...IOWA CITY...CORALVILLE...
WILLIAMSBURG...VICTOR...MARENGO...LADORA...CONROY...AMANA...WEST
BRANCH...TIPTON...STANWOOD...ROCHESTER...MECHANICSVILLE...LOWDEN...
CLARENCE...BENNETT...WHEATLAND...WELTON...TORONTO...LOW MOOR...LOST
NATION...GRAND MOUND...DEWITT...DELMAR...CLINTON...CHARLOTTE...
CAMANCHE...CALAMUS...ANDOVER...MOUNT VERNON...LISBON...FAIRFAX...
ELY...CEDAR RAPIDS...BERTRAM...WALFORD...NORWAY...LUZERNE...
BLAIRSTOWN...BELLE PLAINE...OXFORD JUNCTION...OLIN AND MORLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS EXPECTED AS 
ADDITIONAL THUNDERSTORMS MOVE ACROSS THE AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4151 9242 4152 9230 4193 9231 4205 9099
      4202 9018 4183 9021 4176 9031 4161 9037
      4154 9046 4149 9068 4142 9148 4138 9161
      4139 9242

$$

LE
303 
WGUS73 KDVN 180449
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT WED APR 17 2013

IAC011-031-045-095-103-105-107-113-139-163-183-180930-
/O.CON.KDVN.FF.W.0006.000000T0000Z-130418T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
IOWA IA-BENTON IA-CEDAR IA-CLINTON IA-JONES IA-
1149 PM CDT WED APR 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
SOUTHERN JONES...CLINTON...CEDAR...SOUTHERN BENTON...IOWA...
JOHNSON...NORTHERN KEOKUK...SOUTHERN LINN...NORTHERN MUSCATINE...
SCOTT AND NORTHERN WASHINGTON COUNTIES...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MULTIPLE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND 
FLASH FLOODING OVER THE WARNED AREA.  

AT 1130 PM CDT LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING CLOSING 
A PORTION OF DUBUQUE STREET IN IOWA CITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCETON...
MCCAUSLAND...LONG GROVE...ELDRIDGE...DONAHUE...UNIVERSITY HEIGHTS...
TIFFIN...SWISHER...SOLON...SHUEYVILLE...OXFORD...OAKDALE...NORTH
LIBERTY...LAKE MACBRIDE STATE PARK...IOWA CITY...CORALVILLE...
WILLIAMSBURG...VICTOR...MARENGO...LADORA...CONROY...AMANA...WEST
BRANCH...TIPTON...STANWOOD...ROCHESTER...MECHANICSVILLE...LOWDEN...
CLARENCE...BENNETT...WHEATLAND...WELTON...TORONTO...LOW MOOR...LOST
NATION...GRAND MOUND...DEWITT...DELMAR...CLINTON...CHARLOTTE...
CAMANCHE...CALAMUS...ANDOVER...MOUNT VERNON...LISBON...FAIRFAX...
ELY...CEDAR RAPIDS...BERTRAM...WALFORD...NORWAY...LUZERNE...
BLAIRSTOWN...BELLE PLAINE...OXFORD JUNCTION...OLIN AND MORLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH IS EXPECTED AS RAIN 
WITH EMBEDDED THUNDERSTORMS MOVE OVER THE WARNED AREA OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4151 9242 4152 9230 4193 9231 4205 9099
      4202 9018 4183 9021 4176 9031 4161 9037
      4154 9046 4149 9068 4142 9148 4138 9161
      4139 9242

$$

LE
394 
WGUS73 KDVN 180850
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT THU APR 18 2013

IAC011-031-045-095-103-105-107-113-139-163-183-180859-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-130418T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
IOWA IA-BENTON IA-CEDAR IA-CLINTON IA-JONES IA-
350 AM CDT THU APR 18 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN JONES...
CLINTON...CEDAR...SOUTHERN BENTON...IOWA...JOHNSON...NORTHERN
KEOKUK...SOUTHERN LINN...NORTHERN MUSCATINE...SCOTT AND NORTHERN
WASHINGTON COUNTIES...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD 
WARNING.  ADDITIONAL RAINFALL EXPECTED FOR THE AREA IS WILL CONTINUE 
TO PRODUCE FLOODING...BUT STREAM RISES WILL BE SLOW AND FLASH 
FLOODING IS NOT EXPECTED.  HOWEVER...ALL INTERESTED PARTIES SHOULD 
TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

LAT...LON 4151 9242 4152 9230 4193 9231 4205 9099
      4202 9018 4183 9021 4176 9031 4161 9037
      4154 9046 4149 9068 4142 9148 4138 9161
      4139 9242

$$

LE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:47 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 17, 6:47 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT WED APR 17 2013

.UPDATE...
ISSUED AT 638 PM CDT WED APR 17 2013

HAVE JUST SENT A QUICK UPDATE TO FRESHEN UP TRENDS. WILL HAVE TO
WATCH THINGS CAREFULLY THE NEXT SEVERAL HOURS AS CURRENT FLASH
FLOOD WARNING EXPIRE...AND AM LIKELY TO NEED TO ISSUE MORE AS
ADDITIONAL STORM ROLL INTO THE AREA FROM THE SOUTHWEST. GROUND IS
ESSENTIALLY SATURATED...AND NEARLY EVERYTHING THAT FALLS IS GOING
STRAIGHT INTO RUNOFF. PLUS...THESE WAVES OF THUNDERSTORMS BRING
RISK FOR ISOLATED SEVERE HAIL...WHICH WILL ALSO NEED TO BE WATCHED
FOR. PLUS...WE WILL BE WATCHING THE EVENING HYDRO FORECASTS AS
THOSE UPDATES COME IN.  ALL IN ALL...A VERY BUSY EVENING.

UPDATED AVIATION AFD BELOW AS WELL.

&&

.SYNOPSIS...
ISSUED AT 249 PM CDT WED APR 17 2013

WHAT A STORM SYSTEM! TRAINING OF THUNDERSTORMS ALREADY TAKING
PLACE ACROSS EASTERN IA INTO NW IL WITH REPORTS OF SIGNIFICANT
FLASH FLOODING AND WITH RAINFALL AMOUNTS ALREADY AT LEAST 2 TO 3
INCHES IN SOME LOCATIONS. THIS IS RAPIDLY TURNING INTO A SERIOUS
FLASH FLOOD/FLOOD SITUATION IN SOME AREAS. EVEN HAD A WAKE LOW
PRODUCE WIND GUSTS OVER 45 MPH IN OUR NW CWA BEHIND THE AREA OF
THUNDERSTORMS EARLY THIS AFTERNOON. WITH A NEARLY STATIONARY
FRONTAL BOUNDARY IN CENTRAL MO AND PERSISTENT STRONG SOUTHERLY LOW
LEVEL JET IMPINGING ON THE FRONT...NUMEROUS THUNDERSTORMS HAVE
BEEN OCCURRING. SURFACE DEW POINTS AROUND 70 SOUTH OF THE FRONT
WITH TEMPERATURES AROUND 80. NORTH OF THE FRONT ONLY IN THE 30S
ACROSS THE UPPER MIDWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 249 PM CDT WED APR 17 2013

FORECAST FOCUS ON SERIOUS FLASH FLOODING TONIGHT THEN MAJOR SEVERE
WEATHER OUTBREAK CLOSE TO THE DVN CWA ON THURSDAY. FLASH FLOOD WATCH TO
CONTINUE THROUGH THURSDAY EVENING.

TONIGHT...OPERATIONAL MODELS INDICATE NUMEROUS THUNDERSTORMS TO
CONTINUE WITH TRAINING OF STORMS IN SOME AREAS. HIGH PRECIPITABLE
WATERS OVER 1.50 INCHES WILL ENSURE TORRENTIAL RAINS IN
THUNDERSTORMS. ANOTHER 2 TO 4 INCHES LIKELY IN MANY AREAS (NOT
INCLUDING WHAT HAS ALREADY FALLEN) AND THIS WILL CAUSE SERIOUS
FLASH FLOODING IN SOME LOCATIONS. SURFACE WAVE MOVING NORTHEAST
SHOULD PULL THE WARM FRONT INTO THE CWA SO TEMPERATURES WILL BE ON
THE RISE. SEVERE WEATHER POSSIBLE TONIGHT IN STRONGER STORMS AND A
TORNADO CAN'T BE RULED OUT CLOSER TO THE WARM FRONT IN OUR SE CWA
THIS EVENING.

THURSDAY...HEAVY RAIN TO CONTINUE INTO THE MORNING AS MAIN DEEP
TROUGH AND STRONG COLD FRONT ARRIVE FROM THE WEST. SURFACE LOW
THEN BEGINS DEEPENING AS IT TRACKS TO NEAR MILWAUKEE BY EVENING.
TIMING OF THE STRONG COLD FRONT WILL BE CRITICAL IN REGARDS TO
WHEN A MAJOR TORNADO OUTBREAK BEGINS TO DEVELOP. AT THIS POINT IT
APPEARS THE FRONT SHOULD PUSH JUST TO THE EAST OF THE DVN CWA
KEEPING THE MAIN OUTBREAK TO OUR EAST AND SOUTH. HOWEVER...THE GFS
IS A BIT SLOWER AND THEREFORE OUR EASTERN COUNTIES MAY GET IN ON
THE START OF THE OUTBREAK. HAVE PUSHED TEMPERATURES INTO THE LOWER
70S IN OUR FAR EASTERN COUNTIES AHEAD OF THE FRONT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 249 PM CDT WED APR 17 2013

THURSDAY NIGHT AND FRIDAY...STRONG COLD FRONT WILL HAVE PUSHED
WELL TO OUR EAST BY MIDNIGHT SWEEPING THE BULK OF THE RAIN OFF TO
OUR EAST. DEFORMATION ZONE TO FOLLOW ON FRIDAY WITH A MIX OF RAIN
AND SNOW BUT ANY ACCUMULATIONS OF SNOW WILL BE MINIMAL IF ANY.
WILL BE A CHILLY AND WINDY DAY ON FRIDAY WITH NORTHWEST WINDS
GUSTING TO 35 TO 40 MPH MAKING IT FEEL EVEN COLDER.

FRIDAY NIGHT THROUGH WEDNESDAY...BELOW NORMAL TEMPERATURES MOST OF
THIS PERIOD EXCEPT ON MONDAY WHEN TEMPERATURES SHOULD PUSH INTO
THE 60S. GFS STILL SHOWS SEVERAL RAINY DAYS SUNDAY THROUGH TUESDAY
NIGHT BUT THE ECMWF SHOWS RAIN MAINLY TUESDAY AND WEDNESDAY. AT
THE TAIL END OF THE STORM SYSTEM ENOUGH COLD AIR MAY GENERATE SOME
SNOW FLAKES MIXED IN WITH THE RAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 638 PM CDT WED APR 17 2013

IFR CIGS AND VSBYS IN NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY
RAIN TONIGHT AND INTO THURSDAY. BETWEEN STORMS...CIGS AND VSBYS DO
IMPROVE TO AT LEAST MVFR...BUT THESE PERIODS ARE GOING TO BE VERY
BRIEF AS STORMS WILL BE WIDESPREAD MOST OF THE NIGHT. THUNDER TO
GRADUALLY DIMINISH THURSDAY AS THE WARMTH AND INSTABILITY MOVE
EAST OF THE AREA...BUT VSBYS EXPECTED TO ONLY IMPROVE TO
MVFR...AND CIGS TO REMAIN IFR.    ..LE..

&&

.HYDROLOGY...
ISSUED AT 249 PM CDT WED APR 17 2013

A SERIOUS FLASH FLOOD/FLOODING SITUATION UNFOLDING AS NUMEROUS
THUNDERSTORMS AND TRAINING OF STORMS WILL CONTINUE THE REMAINDER
OF THIS AFTERNOON AND TONIGHT. EXPECT AT LEAST ANOTHER 2 TO 4
INCHES OF RAIN TONIGHT INTO THURSDAY ON TOP OF WHAT ALREADY HAS
FALLEN. TREMENDOUS MOISTURE CONTENT OF THE ATMOSPHERE WILL MEAN
TORRENTIAL RAIN IN THUNDERSTORMS. MANY RIVERS WILL BE GOING INTO
MODERATE TO MAJOR FLOOD...INCLUDING THE MISSISSIPPI RIVER...OVER
THE NEXT SEVERAL DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLARK-SCOTLAND.

&&

UPDATE...LE
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...HAASE
AVIATION...LE
HYDROLOGY...HAASE
Hazardous weather outlook, Apr 17, 10:16 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1016 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. NUMEROUS
THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT
WITH THE STRONGEST STORMS PRODUCING VERY HEAVY RAINFALL...ALONG
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY
WITH 5 INCHES OR MORE POSSIBLE IN TRAINING THUNDERSTORMS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP
TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH THURSDAY
AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY
SATURATED GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING
SITUATIONS...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD
AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER LEVELS
FURTHER. FLASH FLOODING IN URBAN AND LOW LYING AREAS MAY ALSO
OCCUR.

SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF
THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS A SLIGHT
RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL
AMOUNTS OF MORE THAN AN INCH AND ANY FLASH FLOODING REPORTS WOULD
BE APPRECIATED.

HAASE

In the hours before

Local storm report, Apr 17, 7:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
04/17/2013  M3.15 INCH       CEDAR              IA   CO-OP OBSERVER

            SINCE 5AM

&&

LE
Local storm report, Apr 17, 7:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       1 WSW SHERRARD          41.31N 90.53W
04/17/2013  M1.52 INCH       MERCER             IL   TRAINED SPOTTER

            TOTAL SO FAR.

&&

OLSEN
Local storm report, Apr 17, 8:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       LA HARPE                40.58N 90.97W
04/17/2013  M2.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            TOTAL FROM 4PM-8PM. LOW-LINE ROADS ARE STARTING TO TAKE
            ON WATER AND THE FIELDS ARE FLOODING.

&&

OLSEN
Local storm report, Apr 17, 8:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
04/17/2013  M1.75 INCH       HANCOCK            IL   TRAINED SPOTTER

            15HR TOTAL SO FAR.

&&

OLSEN
Special weather statement, Apr 17, 8:36 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT WED APR 17 2013

ILZ026-035-180230-
MCDONOUGH-WARREN-
836 PM CDT WED APR 17 2013

...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL MOVING THROUGH
MCDONOUGH COUNTY...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INDUSTRY...OR 12 MILES SOUTH OF MACOMB...
MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ADAIR AND 7 MILES SOUTHEAST OF BARDOLPH AROUND 850 PM CDT...
  NEW PHILADELPHIA AROUND 855 PM CDT...
  7 MILES SOUTHEAST OF BUSHNELL AROUND 900 PM CDT...
  9 MILES SOUTHEAST OF PRAIRIE CITY AROUND 905 PM CDT...

PENNY SIZE HAIL...WINDS UP TO 55 MPH...HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4055 9068 4072 9044 4028 9044 4028 9078
TIME...MOT...LOC 0135Z 225DEG 33KT 4032 9061

SHEETS
Local storm report, Apr 17, 8:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
04/17/2013  M2.70 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL SO FAR AND STILL HEAVY RAIN. ROADS NEAR THE ENGLISH
            RIVER CLOSED DURING THE DAY DUE TO FLOODING.

&&

OLSEN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:45 PM CDTRiver Flood WarningDVNDelaware, Jones58 hr
Apr 17, 8:45 PM CDTRiver Flood WarningDVNJackson4 days
Apr 17, 9:02 PM CDTFlash Flood WarningDVNLee6 hr
Apr 17, 9:07 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington23 min
Apr 17, 9:09 PM CDTRiver Flood WarningDVNDubuque, Jackson56 hr
Apr 17, 9:09 PM CDTRiver Flood WarningDVNClinton4 days
Apr 17, 9:34 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Washington26 min
Apr 17, 10:04 PM CDTFlash Flood WarningDVNBenton, Buchanan, Delaware, Linn6 hr
Apr 17, 10:10 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington9 hr
Apr 18, 1:17 AM CDTFlash Flood WarningDVNDelaware, Dubuque, Jackson, Jones, Linn9 hr
Apr 18, 2:46 AM CDTFlash Flood WarningDVNLouisa, Muscatine, Washington9 hr
Apr 18, 2:57 AM CDTFlash Flood WarningDVNLee9 hr
Apr 18, 3:46 AM CDTAreal Flood WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 12 more18 hr
Apr 18, 4:42 AM CDTRiver Flood WarningDVNDubuque7 days
Apr 18, 8:27 AM CDTRiver Flood WarningDVNJohnson, Washington42 hr
Apr 18, 11:42 AM CDTAreal Flood WarningDVNLouisa, Muscatine9 hr
Apr 18, 11:51 AM CDTAreal Flood WarningDVNLee9 hr
Apr 18, 2:54 PM CDTSpecial Weather StatementDVNCedar, Clinton, Muscatine, Scott51 min
Apr 18, 3:26 PM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Scott64 min
Apr 18, 3:42 PM CDTSpecial Weather StatementDVNClinton, Jackson, Scott63 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.